An 82-year-old man treated with phenytoin for the prevention of symptomatic epilepsy was hospitalized to treat consciousness disturbance, seizure, and hypocalcemia (serum calcium: 4.6 mg/dL). Serum 25-hydroxyvitamin D level was very low (5.4 ng/mL), whereas serum calcitriol level was normal (27 pg/mL) and serum intact parathyroid hormone level was increased (369 pg/mL). He was finally diagnosed with vitamin D deficiency associated with low sunlight exposure and long-term phenytoin use for symptomatic epilepsy: phenytoin is shown to accelerate catabolism of 25-hydroxyvitamin D. Combination treatment with eldecalcitol and maxacalcitol ointments successfully normalized corrected serum calcium level: both eldecalcitol and maxacalcitol are vitamin D receptor activators used for osteoporosis and psoriasis, respectively. Our case illustrates the importance of periodic serum calcium level monitoring in patients receiving anti-epileptic drugs and the usefulness of eldecalcitol and maxacalcitol ointment as a therapeutic option for hypocalcemia, especially in countries where native vitamin D and 25-hydroxyvitamin D are not available.
All Science Journal Classification (ASJC) codes